Alert archive / Georgia / Special Weather Statements in 2021
Special Weather Statement, NWS Columbia, SC
NWS Columbia, SC issued this special weather statement at Mar 31, 2021, 3:55 PM EDT for Lincoln County, Georgia. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 31, 2021, 3:55 PM EDT (19:55 UTC)
- Expired
- Mar 31, 2021, 4:45 PM EDT
- In force
- 50 min
- Issued by
- NWS Columbia, SC
County Lincoln County, GA
The radar
The Greer radar (KGSP), 135 km from the middle of the area, began a volume at 19:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.9 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 111 J/kg
- Mixed-layer CIN
- -58 J/kg
- Mixed-layer LCL
- 562 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 205 m²/s²
- 0-3 km storm-relative helicity
- 296 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
702
WWUS82 KCAE 311955
SPSCAE
Special Weather Statement
National Weather Service Columbia SC
355 PM EDT Wed Mar 31 2021
GAZ040-063-064-SCZ018-312045-
McDuffie GA-Lincoln GA-Columbia GA-McCormick SC-
355 PM EDT Wed Mar 31 2021
...Strong Thunderstorms Will Impact Portions of northwestern
McDuffie...Lincoln...northwestern Columbia and west central McCormick
Counties Until 445 PM EDT....
...Boaters on Lake Strom Thurmond Should Seek Safe Harbor...
At 355 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Washington to
near Sharon, moving east at 30 mph.
HAZARD...gusty winds 40 to 50 mph and up to penny sized hail.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of these storms include...
Thomson, Lincolnton, Mistletoe State Park, Thomson-McDuffie County
Airport, Wrightsboro, Elijah Clark State Park, Hickory Knob State
Resort Park, Loce, Bordeaux, Baker Creek State Park, Winfield, Clay
Hill Campground, University Hospital McDuffie, White Oak Campground,
Woodlawn, Curry Hill, Carpenter Airport, Ansley Mill, Amity
Recreation Area and New Hope.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Boaters on Lake Strom Thurmond should move to shore and seek shelter.
Strong, erratic wind gusts and lightning are possible. If you can
hear thunder, you are close enough to be struck by lightning.
&&
This includes Interstate 20 in Georgia between mile markers 167 and
181.
LAT...LON 3361 8264 3361 8263 3364 8261 3363 8258
3365 8258 3364 8256 3366 8251 3365 8249
3383 8260 3386 8257 3387 8258 3386 8261
3390 8262 3396 8236 3349 8233 3348 8260
TIME...MOT...LOC 1955Z 264DEG 28KT 3379 8278 3357 8275
$$
fwaWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Mar 31, 2:28 PM EDT, 1 hour 27 minutes earlier.
Area forecast discussion, Mar 31, 2:28 PM EDT, 1 hour 27 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Columbia SC
228 PM EDT Wed Mar 31 2021
.SYNOPSIS...
A couple of rounds of showers and thunderstorms are expected
through this evening as a cold front moves through the region.
Isolated severe storms possible. A stretch of dry weather will
begin Thursday. A strong canadian high pressure area will build
over the region Thursday through Saturday with below normal
temperatures. Moderating temperatures expected next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
Digging trough over the central CONUS and surface cold front
currently located over the southern Appalachians which has
generated convection across the Upstate and into central GA.
Clearing continues to be observed on satellite with winds
increasing out of the south with increased mixing. Dew points
remain in the mid 60s across the area with modest low level
moisture transport.
Currently, across the Deep South, IR satellite indicates the
coldest clouds tops remain back in central AL this afternoon.
SPC mesoanalysis shows strong destabilization in the Coastal
Plain with moderate instability in our eastern forecast area.
While the main forcing associated with a pre-frontal trough will
move through the area later this evening in the form of linear
convection, some CAMs are beginning to show isolated discrete
convection. SRH and deep layer shear would be somewhat marginal
but would support an isolated supercell developing with moderate
instability in the eastern forecast area with upper level
divergence and even some forcing provided by low level
convergence via the sea breeze. While the potential for discrete
cells remains uncertain, higher confidence in linear convection
that moves through the area later this afternoon into the
evening. Overall the main threat will be damaging wind gusts.
Mid-level lapse rates will not really support large hail,
although with the freezing level fairly low and higher low level
lapse rates, hail will be possible. Tornado threat appears low
but cannot be ruled out, especially in the eastern forecast area
where best instability and SRH overlap late this afternoon.
While the severe threat will be highest with the initial pre-frontal
line, depending on its coverage there will still be a chance
for some damaging wind gusts associated with and convection
developing along the front itself. It's unlikely that there
would be two "waves" of severe weather as any area that sees
convection from anything pre-frontal will likely lose out on any
instability. With the front pushing east, some lingering
showers tonight will be possible with the upper trough but
should continue to see dry air filter into the area with gusty
NW winds overnight and strong high pressure moving into the
Southeast. Temperatures tonight dropping into the 40s.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
An anomalously deep upper trough will swing through the eastern
states Thursday through Friday. Convection should be east of
the area by daybreak Thursday. Will see clearing skies as cold
air advection develops. The ensemble guidance continues to
indicate a cold and dry air mass of Canadian origin will be
building into the region behind the front. Gusty northwest winds
expected Thursday and a Lake Wind Advisory may be needed. High
temperatures are expected to range from the mid 50s north to
around 60 south despite downslope flow. Elevated winds Thursday
night may keep temperatures up despite
-8C to -10C at 850mb across the northern Midlands. Overnight lows in
the 30 to 35 degree range expected. Have issued a Freeze Watch for
all but the southeastern tier counties for Thursday night. Any frost
should be limited given the boundary layer mixing.
Dry airmass and cold advection continues Friday. Winds may still be
gusty but not as strong as Thursday. Surface high pressure will
settle over the area Friday night, so confidence a little higher for
a light freeze...especially across the northern half of SC.
Overnight lows in the upper 20s and lower 30s expected. The chance
for frost formation looks better given light winds.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
High pressure ridge and a dry air mass will remain over the area
through the weekend. Models indicate a little moisture increase by
Sunday afternoon with pwats rising above 0.50 inches. Ensembles in
very good agreement with a slow moderation of temperatures through
the period with northwest flow aloft and upper ridge centered from
the Great Lakes southwest through the Mississippi Valley and
southern Plains. High temperatures in the 60s on Saturday will warm
into the low 80s by the middle of next week.
&&
.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
Thunderstorms over the terminals this afternoon.
VFR Conditions are currently in place or imminent at all
terminals as low clouds continue to scour out across the area. A
cold front to the west will approach the area late this
afternoon and evening and is expected to generate thunderstorms
that will impact all the terminals leading to gusty winds and
brief drops in VSBYs. As the cold front pushes through tonight,
expect breezy winds to shift W and then NW tomorrow. With low
level moisture trapped in the low levels, a period of MVFR CIGs
will likely be observed at all terminals late tonight, with
significantly drier air moving in Thursday and VFR conditions
expected.
EXTENDED AVIATION OUTLOOK...Breezy Thursday and Friday with
drier weather into early next week.
&&
.HYDROLOGY...
Area rivers continue to run elevated but are trending lower.
However, with additional rainfall in the headwaters expected,
rises are expected by the weekend which may lead to river flooding
again. For the latest river flood warnings and statements, see
our web page at www.weather.gov/cae.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
GA...Freeze Watch from late Thursday night through Friday morning
for GAZ040-063>065.
SC...Freeze Watch from late Thursday night through Friday morning
for SCZ016-018-020>022-025>031-115-116.
&&Hazardous weather outlook, Mar 31, 2:35 PM EDT, 1 hour 20 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 235 PM EDT Wed Mar 31 2021 GAZ040-063>065-SCZ016-018-020>022-025>031-115-116-011845- Lincoln-McDuffie-Columbia-Richmond-Chesterfield-McCormick-Newberry- Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-Aiken- Sumter-Northern Lancaster-Southern Lancaster- 235 PM EDT Wed Mar 31 2021 ...FREEZE WATCH IN EFFECT FROM LATE THURSDAY NIGHT THROUGH FRIDAY MORNING... This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...This afternoon and tonight. A slight risk of severe thunderstorms this afternoon and evening. The main threats are damaging winds and large hail. However, a brief tornado can not be ruled out. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Freeze Watch. Increased fire danger Thursday due to strong winds and low humidity. Frost/Freeze likely Friday night into Saturday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. GAZ077-SCZ035-037-038-041-135>137-011845- Burke-Barnwell-Calhoun-Clarendon-Bamberg-Northwestern Orangeburg- Central Orangeburg-Southeastern Orangeburg- 235 PM EDT Wed Mar 31 2021 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...This afternoon and tonight. A slight risk of severe thunderstorms this afternoon and evening. The main threats are damaging winds and large hail. However, a brief tornado can not be ruled out. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Increased fire danger Thursday due to strong winds and low humidity. Frost/Freeze likely Friday night into Saturday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Mar 31, 3:43 PM EDT, 12 minutes before
Special Weather Statement
National Weather Service Columbia SC
343 PM EDT Wed Mar 31 2021
SCZ022-028-312015-
Richland SC-Kershaw SC-
343 PM EDT Wed Mar 31 2021
...Strong Thunderstorms Will Impact Portions of northeastern Richland
and southwestern Kershaw Counties Until 415 PM EDT....
At 343 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm over Dentsville, moving east at 35 mph.
HAZARD...gusty winds to 40 mph and pea sized hail.
IMPACT...expect blowing around of light, unsecured objects. Minor
hail damage to plants, trees and crops is possible.
Damage to windshields is unlikely.
Some locations in the path of this storm include...
Columbia, Forest Acres, Dentsville, Arcadia Lakes, Woodfield,
Sesquicentennial State Park, Lake Carolina, Villages at Sandhill,
Elgin, Killian, Lugoff, Pine Grove Fire Station and Eau Claire.
This includes the following highways...
Interstate 20 in South Carolina between mile markers 68 and 91.
Interstate 77 between mile markers 14 and 25.
LAT...LON 3403 8105 3414 8108 3430 8074 3406 8064
TIME...MOT...LOC 1943Z 250DEG 29KT 3410 8098
fwaSpecial weather statement, Mar 31, 3:53 PM EDT, 2 minutes before
Special Weather Statement
National Weather Service Columbia SC
353 PM EDT Wed Mar 31 2021
SCZ031-038-312030-
Clarendon SC-Sumter SC-
353 PM EDT Wed Mar 31 2021
...Strong Thunderstorms Will Impact Portions of northeastern
Clarendon and east central Sumter Counties Until 430 PM EDT....
At 353 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm 9 miles northeast of Alcolu, or 11 miles east of
South Sumter, moving east at 35 mph.
HAZARD...gusty winds 40 to 50 mph and up to penny sized hail.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of this storm include...
Woods Bay State Park, Turbeville, Shiloh and Gable.
This includes Interstate 95 between mile markers 124 and 145.
LAT...LON 3382 7992 3380 7996 3375 8018 3392 8026
3403 7998 3401 7991 3399 7989 3395 7998
3388 7994 3389 7988 3388 7988
TIME...MOT...LOC 1953Z 249DEG 29KT 3387 8014
fwaSpecial weather statement, Mar 31, 3:55 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Columbia SC
355 PM EDT Wed Mar 31 2021
GAZ040-063-064-SCZ018-312045-
McDuffie GA-Lincoln GA-Columbia GA-McCormick SC-
355 PM EDT Wed Mar 31 2021
...Strong Thunderstorms Will Impact Portions of northwestern
McDuffie...Lincoln...northwestern Columbia and west central McCormick
Counties Until 445 PM EDT....
...Boaters on Lake Strom Thurmond Should Seek Safe Harbor...
At 355 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Washington to
near Sharon, moving east at 30 mph.
HAZARD...gusty winds 40 to 50 mph and up to penny sized hail.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of these storms include...
Thomson, Lincolnton, Mistletoe State Park, Thomson-McDuffie County
Airport, Wrightsboro, Elijah Clark State Park, Hickory Knob State
Resort Park, Loce, Bordeaux, Baker Creek State Park, Winfield, Clay
Hill Campground, University Hospital McDuffie, White Oak Campground,
Woodlawn, Curry Hill, Carpenter Airport, Ansley Mill, Amity
Recreation Area and New Hope.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Boaters on Lake Strom Thurmond should move to shore and seek shelter.
Strong, erratic wind gusts and lightning are possible. If you can
hear thunder, you are close enough to be struck by lightning.
&&
This includes Interstate 20 in Georgia between mile markers 167 and
181.
LAT...LON 3361 8264 3361 8263 3364 8261 3363 8258
3365 8258 3364 8256 3366 8251 3365 8249
3383 8260 3386 8257 3387 8258 3386 8261
3390 8262 3396 8236 3349 8233 3348 8260
TIME...MOT...LOC 1955Z 264DEG 28KT 3379 8278 3357 8275
fwaThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 31, 2:11 PM EDT | Freeze Watch | CAE | Aiken, Chesterfield, Edgefield, Fairfield, Kershaw, Lancaster and 7 more | 13 hr |
| Mar 31, 3:43 PM EDT | Special Weather Statement | CAE | Richland | 32 min |
| Mar 31, 3:53 PM EDT | Special Weather Statement | CAE | Clarendon | 37 min |
| Mar 31, 4:56 PM EDT | Special Weather Statement | CAE | Clarendon | 49 min |
| Mar 31, 5:05 PM EDT | Special Weather Statement | CAE | Edgefield, Saluda | 40 min |
| Mar 31, 5:19 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Edgefield, Saluda | 41 min |
| Mar 31, 5:39 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Edgefield, Lexington, Saluda | 51 min |
| Mar 31, 5:44 PM EDT | Tornado Warning | CAE | Aiken, Lexington | 20 min |
| Mar 31, 6:04 PM EDT | Special Weather Statement | CAE | Dorchester | 41 min |
| Mar 31, 6:56 PM EDT | Special Weather Statement | CAE | Calhoun | 34 min |
Nearby
Special Weather Statements in Georgia, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.